Patients told not to stop anticholinergic drugs after study links them to dementia
The lead author of a study that has linked anticholergenic use to increased dementia risk has told anyone who is concerned to see their GP or pharmacist, but not to stop taking their medication.
Source: Courtesy of Ian Maidment
Following the publication of the a large study linked anticholinergic drugs to an increased risk of dementia decades later, patients concerned about taking them should contact their GP or pharmacist for a review.
However, Ian Maidment, senior lecturer in clinical pharmacy at Aston University and lead pharmacist on the study, has advised that patients should not panic or stop taking their medication.
The researchers used the UK’s Clinical Practice Research Datalink to identify 40,770 people aged 65–99 years who were diagnosed with dementia between April 2006 and July 2015. Each person was matched with seven controls of similar age and sex without dementia (283,933 controls). The anticholinergic activity of drugs prescribed to each patient was scored using the Anticholinergic Cognitive Burden (ACB) scale; a score of one was classed as possibly anticholinergic, while a score of two or three was definitely anticholinergic.
Daily doses of each drug were then compared for both cases and controls over an exposure period of 4–20 years before a diagnosis of dementia, and the results, published in The BMJ (online, 25 April 2018), show that 35% of cases (14,453) and 30% of controls (86,403) were prescribed at least one anticholinergic drug with an ACB score of three during the exposure period.
The study, the largest and most detailed of its kind, revealed that the link to dementia was most marked with greater exposure to antidepressant, urological and anti-Parkinson drugs with an ACB score of three. However, several other anticholinergic medications, including antihistamines and those used for abdominal cramps, were not found to be linked to dementia.
There was already “strong evidence that anticholinergics cause confusion, and in the short-term will potentially worsen the symptoms of dementia”, Maidment said. “This study shows that some anticholinergics may cause long-term harm in addition to short-term harm.”
The dramatic rise in polypharmacy means that the number of older people taking five or more medicines has quadrupled over 20 years to nearly half of all older people, he said, and with many different medicines having at least some anticholinergic activity, one focus should be deprescribing.
But the most important message for patients was “not to panic”, Maidment added. “Don’t do anything suddenly. Don’t stop taking your medication,” he told the BBC.
“As a patient, if you are concerned about it, go and speak to your doctor or your pharmacist. You don’t have to see them urgently. It’s a long-term effect.”
Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2018.20204784
Recommended from Pharmaceutical Press
All you need to know about prescribing or administering drugs via enteral feeding tubes. Over 400 drug monographs as well as facts to inform clinical decision making.£54.00Buy now